Alert archive / Kansas / Tornado Warnings in 2006
Tornado Warning 22, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Aug 7, 2006, 6:52 PM CDT for Thomas County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2006, 6:52 PM CDT (23:52 UTC)
- Expired
- Aug 7, 2006, 7:16 PM CDT
- In force
- 24 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Thomas County, KS
The radar
The Goodland radar (KGLD), 58 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 6:54 PM CDT | TORNADO | 1 W Colby, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 4:46 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 072352 TORGLD KSC193-080045- /O.NEW.KGLD.TO.W.0022.060807T2352Z-060808T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 652 PM CDT MON AUG 7 2006 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... NORTH CENTRAL THOMAS COUNTY IN NORTHWEST KANSAS... * UNTIL 745 PM CDT * AT 650 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR COLBY...MOVING NORTH AT 15 MPH. * THE TORNADO WILL BE NEAR... RURAL CENTRAL THOMAS COUNTY AT 710 PM CDT RURAL NORTHERN THOMAS COUNTY AT 720 PM CDT THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 52 AND 57. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT TUESDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3935 10111 3932 10103 3955 10081 3963 10109 $$ MCGUIRE
3 follow-up statements
000 WWUS53 KGLD 072357 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 555 PM MDT MON AUG 7 2006 KSC193-080045- /O.CON.KGLD.TO.W.0022.000000T0000Z-060808T0045Z/ THOMAS KS- 655 PM CDT MON AUG 7 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR CENTRAL THOMAS COUNTY... AT 654 PM CDT...A TORNADO WAS LOCATED ONE MILE WEST OF COLBY OR WEST OF THE FAIRGROUNDS IN COLBY. THIS TORNADO WAS MOVING NORTH AT 20 MPH. THE TORNADO WILL BE NEAR... COLBY BY 700 PM CDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT TUESDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3936 10108 3937 10105 3942 10105 3942 10112 $$ MCGUIRE
000 WWUS53 KGLD 080002 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 601 PM MDT MON AUG 7 2006 KSC193-080045- /O.CON.KGLD.TO.W.0022.000000T0000Z-060808T0045Z/ THOMAS KS- 701 PM CDT MON AUG 7 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR CENTRAL THOMAS COUNTY... AT 659 PM CDT...A TORNADO IS OCCURRING WEST OF COLBY...MOVING NORTHWEST AT 10 MPH. REPORTS OF INJURIES HAVE BEEN RECEIVED IN COLBY FROM FLYING DEBRIS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3936 10108 3937 10105 3945 10106 3945 10114 $$ MCGUIRE
000 WWUS53 KGLD 080016 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 616 PM MDT MON AUG 7 2006 KSC193-080026- /O.CAN.KGLD.TO.W.0022.000000T0000Z-060808T0045Z/ THOMAS KS- 716 PM CDT MON AUG 7 2006 ...THE TORNADO WARNING FOR CENTRAL THOMAS COUNTY IS CANCELLED... A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN THOMAS COUNTY. LAT...LON 3936 10108 3937 10105 3945 10106 3945 10114 $$ MCGUIRE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 7, 2:38 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Aug 7, 2:38 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 138 PM MDT MON AUG 7 2006 .DISCUSSION...WATER VAPOR IMAGERY CONTINUES TO SHOW ABUNDANT MOISTURE OVER THE FORECAST AREA THIS AFTERNOON. UNLIKE LAST NIGHT... UPWARD VERTICAL MOTION FROM A SHORT WAVE WILL BE LACKING. VERTICAL MOTION TONIGHT WILL BE SUPPLIED BY WARM AIR ADVECTION AS WARM FRONT RETREATS NORTH...ESPECIALLY FROM 00Z-06Z. MODELS ARE HAVING A DIFFICULT TIME TRACKING THE FRONT...AND HANG IT SOUTH OF THE FORECAST AREA. WINDS HAVE SLOWLY BUT SURELY SWITCHED TO THE SOUTH EVEN AS FAR NORTH AS GOODLAND. A NICE CONVERGENCE AXIS IS APPARENT ON THE SURFACE FROM KAKO TO KCBK TO KGBD. EXPECT THIS AXIS TO SHIFT A LITTLE FURTHER NORTHEAST THIS AFTERNOON. CONVECTION SHOULD DEVELOP THIS AFTERNOON ALONG THE AXIS AND CONTINUE THROUGH THE EVENING. LATEST RADAR IMAGERY ALREADY SHOWS DEVELOPMENT IN THE DODGE CITY AREA...AND EXPECT THESE STORMS TO ADVECT NORTHEAST. A FEW STORMS MAY BECOME SEVERE DUE INSTABILITY AND DECENT DIRECTIONAL SHEAR...BUT THE BIGGER THREAT WILL BE HEAVY RAIN DUE TO HIGH PRECIPITABLE WATER VALUES...NOTE 181% OF NORMAL AT KLBF EARLIER THIS MORNING. WILL GO WITH ABOVE NORMAL POPS THIS EVENING...AND THEN MENTION STRATUS/FOG LATE TONIGHT DUE TO HIGH DEW POINTS AND WEAK UPSLOPE WINDS. THERE WILL BE ENOUGH LOW LEVEL MOISTURE AND WEAK UPSLOPE WINDS TO MENTION CONVECTION AGAIN TUESDAY AFTERNOON. THEN TEMPERATURES WILL WARM AND THE AIR MASS WILL DRY DURING THE REST OF THE WEEK AS 500 MB RIDGE STRENGTHENS. GFS BRINGS A WEAK SHORT WAVE THROUGH THE RIDGE THURSDAY NIGHT. THERE MAY BE SOME CONVECTION WITH THAT...BUT CONFIDENCE IS NOT HIGH TO MENTION IN THE FORECASTS NOW. A SLIGHTLY MORE VIGOROUS WAVE IS PROGGED TO ARRIVE SATURDAY AFTERNOON/EVENING... AND INTRODUCED SOME LOW POPS IN THAT PERIOD. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && MENTZER
Hazardous weather outlook, Aug 7, 1:50 PM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1250 PM MDT MON AUG 7 2006 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081300- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 150 PM CDT MON AUG 7 2006 /1250 PM MDT MON AUG 7 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE TRI STATE AREA THIS AFTERNOON AS A WEAK WARM FRONT SLOWLY LIFTS ACROSS THE AREA. THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON ALONG ROUGHLY A SEIBERT COLORADO TO TRIBUNE LINE...BEFORE STORMS MOVE NORTH AND EAST ACROSS THE REST OF THE AREA. THUNDERSTORMS WILL BEGIN TO DEVELOP IN THIS AREA AROUND 1 PM MDT (2 PM CDT)...BEFORE SPREADING ACROSS THE REST OF THE AREA LATER IN THE AFTERNOON AND INTO THE EVENING. SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...BUT DUE TO LIMITED SURFACE HEATING NORTH OF THE FRONT SEVERE THUNDERSTORMS SHOULD BE LIMITED TO AREAS NEAR THE FRONTAL BOUNDARY WHICH WILL REMAIN ALONG AND SOUTH OF A WAUNETA COLORADO TO NORTON LINE. LARGE HAIL TO AROUND QUARTER SIZE...DAMAGING MICROBURST WINDS AND LOCALLY HEAVY RAIN WILL BE THE MAIN THREATS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS SOUTH OF A LINE EXTENDING FROM FLAGLER AND CHEYENNE WELLS COLORADO TO GOVE KANSAS TUESDAY AFTERNOON. SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 1 PM MDT (2 PM CDT). JRM
In the hours before
Special weather statement, Aug 7, 4:09 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 309 PM MDT MON AUG 7 2006 COZ090-072145- YUMA COUNTY- 309 PM MDT MON AUG 7 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM NEAR KIRK...OR 26 MILES NORTHWEST OF BURLINGTON...MOVING NORTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND BECOMES SEVERE. MCGUIRE
Local storm report, Aug 7, 5:10 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT MON AUG 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 4 E VERNON 39.93N 102.24W
08/07/2006 M1.00 INCH YUMA CO CO-OP OBSERVER
&&
BOYDLocal storm report, Aug 7, 6:37 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT MON AUG 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 4 N PARK 39.17N 100.36W
08/07/2006 M1.75 INCH SHERIDAN KS TRAINED SPOTTER
&&
BOYDSpecial weather statement, Aug 7, 6:43 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 543 PM MDT MON AUG 7 2006 NEZ079-080-080015- DUNDY-HITCHCOCK- 643 PM CDT MON AUG 7 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA AND HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA... AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MAX...OR 8 MILES EAST OF BENKELMAN...AND MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 36 AND 60. MENTZER
Special weather statement, Aug 7, 6:45 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 545 PM MDT MON AUG 7 2006 KSZ014-080045- THOMAS- 645 PM CDT MON AUG 7 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR THOMAS COUNTY IN NORTHWEST KANSAS... AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM COLBY TO MINGO TO ANGELUS...MOVING NORTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 51 AND 75. MCGUIRE
Local storm report, Aug 7, 6:51 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT MON AUG 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 7 S HOXIE 39.25N 100.44W
08/07/2006 M1.25 INCH SHERIDAN KS TRAINED SPOTTER
&&
BOYDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:14 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 46 min |
| Aug 7, 6:14 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 31 min |
| Aug 7, 6:35 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 55 min |
| Aug 7, 6:51 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 36 min |
Nearby
Tornado Warnings in Kansas, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.